MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL FLEXIBLE ENDOSCOPIC CANN 10MM; BIT, DRILL

SMITH & NEPHEW, INC. DRILL FLEXIBLE ENDOSCOPIC CANN 10MM; BIT, DRILL
Catalog Number 7209739
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/14/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a acl surgery the drill bit broke in half while reaming in the femoral tunnel, all the pieces were removed from the patient.There was a significant delay in the procedure but no patient injuries were reported, the procedure was completed with a back up device.
 
Additional Manufacturer Narrative
One 7209739 flexible 10mm endoscopic cannulated drill returned.This is a four year old reusable drill.The spiral flex portion has been stressed from torque and has been fractured.The cannula lumen is damaged.There are dings and gouges on the blade edges.The distal tip lumen has been skewed and is out of round.The damage is consistent with an axial alignment issue and contact with other instruments or devices.Use of drills with that have worn or dull tips can result in breakage.As with any surgical instrument, careful attention should be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure.No root cause related to the manufacture of this device can be determined.

Brand Name
DRILL FLEXIBLE ENDOSCOPIC CANN 10MM
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8479062
Report Number1219602-2019-00380
Device Sequence Number13928160
Product Code HTW
UDI-Device Identifier03596010541970
UDI-Public03596010541970
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7209739
Device Lot Number50578042
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2019
Initial Date Received by Manufacturer 03/14/2019
Supplement Date Received by Manufacturer04/05/2019
Initial Report FDA Received Date04/03/2019
Supplement Report FDA Received Date04/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1